Alert archive / Minnesota / Special Weather Statements in 2019

Special Weather Statement, NWS Grand Forks, ND

July 18, 2019Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Jul 18, 2019, 3:21 PM CDT for Lake of the Woods County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2019, 3:21 PM CDT (20:21 UTC)
Expired
Jul 18, 2019, 3:45 PM CDT
In force
24 min
Issued by
NWS Grand Forks, ND

County Lake of the Woods County, MN

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2019-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2019-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

449 
WWUS83 KFGF 182021
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
321 PM CDT Thu Jul 18 2019
 
MNZ006-182045-
Lake Of The Woods MN-
321 PM CDT Thu Jul 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE OF THE WOODS
COUNTY UNTIL 345 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near
Angle Inlet moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Penasse around 330 PM CDT.
  Oak Island, Garden Island State Recreation Area and Flag Island 
  around 335 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake of the Woods, get out of the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
10 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4937 9513 4935 9507 4936 9501 4937 9499
      4937 9495 4933 9486 4932 9481 4929 9482
      4914 9478 4915 9515 4938 9515
TIME...MOT...LOC 2021Z 266DEG 32KT 4925 9505 

$$

CJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 18, 12:49 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 18, 12:49 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1249 PM CDT Thu Jul 18 2019

.UPDATE...
Issued at 1243 PM CDT Thu Jul 18 2019

Sky cover lingering longer across southern valley may complicate
timing of initiation. Very light returns on radar associated with
possible virga (can't rule out sprinkles with that). Still not a
lot of confidence on coverage for thunderstorms this
afternoon/evening, but there is a clearing trend in some areas
could could help destabilization. Westerly winds beginning to
shift and increase in our western CWA could start to enhance
convergence near trough axis in the RRV, so just need to get some
better clearing in our south where higher Tds are in place.

UPDATE Issued at 1006 AM CDT Thu Jul 18 2019

Showers/embedded weak thunderstorms still progressing through Lake
of the Woods/Roseau areas with a few light showers further east
along International Border and upstream of Jamestown struggling
to hold together as the move towards our CWA. Best synoptic
forcing is still in Canada with smaller scale features responsible
for current activity (which is expected to end by midday).

CAMs still showing potential for isolated thunderstorm
development along convergence zone advertised to extend from far
northwest MN into southeast ND. Tds in the mid to upper 60s are in
place in the areas, however west-southwest BL flow is bringing
slightly lower Tds eastward. Assuming we have enough clearing
from morning cloud cover, low level lapse rates and instability
should increase. Mid level lapse rates are unimpressive which
favors diurnally driven activity. Deep shear is good through this
evening, but this is a conditional severe threat. We need to
destabilize and weaken ML CINh, and convergence needs to be deep
enough to aid in initiation.

UPDATE Issued at 644 AM CDT Thu Jul 18 2019

There has been a relatively nice bowing type element associated
with the wave moving through the central FA. However, the
structure was not quite there for really strong winds at the
surface. Did see some 30 to 40 mph winds associated with it from
Cooperstown to Mayville to south of Crookston. It is currently
headed toward Fosston and Bemidji. Once this moves through, that
may be it for precipitation until potentially the afternoon again.

&&

.SHORT TERM...(Today and tonight)
Issued at 401 AM CDT Thu Jul 18 2019

Currently have three distinct areas of showers and thunderstorms
lined up across southern North Dakota, one over the southern Red
River Valley, another moving into the Valley City to Litchville
corridor, and another south of Bismarck. Otherwise there is a lone
area north of Cando. Not expecting any of this activity to be
severe, but winds could be close across western Barnes down toward
Lisbon. The Jamestown airport had a 52 knot wind gust as this line
came through. However, the line itself is moving at about 40 mph
or so and appears to be weakening, so think the Jamestown report
was a dying cell. Other nearby wind gusts have been more in the 40
mph or so range. Not sure how long any of this activity will
linger through sunrise and thereafter. Models are generally not
handling it very well. Think it will mainly affect areas south of
the highway 2 corridor early this morning. Whether it holds
together into mid morning, confidence is pretty low.

There is quite a bit of convective debris cloud cover across the
area, extending all the way back into western North Dakota.
However this should thin by late morning into the afternoon,
allowing decent heating to occur. High temperatures should be a
little warmer than yesterday, with the humidity still in place.
Better heat and humidity will be located over southern Minnesota,
where the low level jet has aided storms there early this morning.
Like yesterday, there is decent effective shear this afternoon,
but weak surface convergence/boundaries. Therefore confidence in
much thunder redevelopment today is low.

All said, the suite of high resolution models differ on potential
outcomes today. However, some of them show a window from mid
afternoon into the early evening for some thunder. Several of
these solutions show better chances for this being across
southeast North Dakota into adjacent areas of west central
Minnesota. HREF 24 hour hail probability actually favors northwest
and north central Minnesota. SREF calibrated severe thunderstorm
products also favor northwest and north central Minnesota. This is
likely the reason the SPC day 1 convective outlook has a
broadbrushed marginal risk over most of the FA today. Think this
risk should be done by mid evening tonight.

.LONG TERM...(Friday through Wednesday)
Issued at 401 AM CDT Thu Jul 18 2019

Models have been showing another weak impulse across the southern
half of the FA on Friday. Forecast has been carrying a low chance
for pcpn in that area, so left as is for now.

Friday night through Saturday night...Mid level instability is
forecast over the far southeast zones and will be moving out of
the forecast area on 00Z Sat. The rest of the area will be quite
stable. Model differences are already showing up this time period
with the ECMWF the faster solution compared to the GFS. THe GFS
drops some precip over the northern zones Sat night with a short
wave trough moving through. The ECMWF was farther east.

Sunday to Wednesday...Upper air pattern amplifies this period.
Zonal flow across the International border will become more
meridional. Upper level ridge will build from NM/AZ area to the
ALTA/SASK area. Short waves can be expected in the northwest flow
aloft but may be farther east. Little or no precip is forecast
after Sun.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1249 PM CDT Thu Jul 18 2019

VFR conditions should prevail through the TAF period across
eastern ND and northwest MN, though periods of CU in the 5-7 KFT
AGL range are expected this afternoon/evening before sunrise.
Thunderstorms can't be ruled out from KFAR to KTVF and east, but
coverage will be low through this evening. Another round of
showers/embedded thunderstorms may move west to east across the
region late tonight into tomorrow with a cold front approaching,
but there is still variance on coverage/timing and I held off on
adding to TAFs.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...Godon
LONG TERM...Godon/JH
AVIATION...DJR
Hazardous weather outlook, Jul 18, 4:12 AM CDT, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
412 AM CDT Thu Jul 18 2019

NDZ006-007-014-015-024-190915-
Towner-Cavalier-Benson-Ramsey-Eddy-
412 AM CDT Thu Jul 18 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-190915-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh County-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh County-
412 AM CDT Thu Jul 18 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible from 2 pm to 8 pm
today. The main hazards will be quarter sized hail and 60 mph
wind gusts. Isolated tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Special weather statement, Jul 18, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
321 PM CDT Thu Jul 18 2019

MNZ006-182045-
Lake Of The Woods MN-
321 PM CDT Thu Jul 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE OF THE WOODS
COUNTY UNTIL 345 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near
Angle Inlet moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Penasse around 330 PM CDT.
  Oak Island, Garden Island State Recreation Area and Flag Island
  around 335 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake of the Woods, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4937 9513 4935 9507 4936 9501 4937 9499
      4937 9495 4933 9486 4932 9481 4929 9482
      4914 9478 4915 9515 4938 9515
TIME...MOT...LOC 2021Z 266DEG 32KT 4925 9505

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:15 AM CDTSpecial Weather StatementFGFBarnes45 min

Nearby

Special Weather Statements in Minnesota, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.